Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS La Crosse, WI

May 9, 2001Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2001, 10:44 PM CDT for Allamakee County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2001, 10:44 PM CDT (03:44 UTC)
Expired
May 9, 2001, 11:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 100344
SVRLSE
IAC005-100430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF LANSING...OR ABOUT 10 MILES
  NORTHWEST OF WAUKON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LANSING AT 1115 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT WED MAY 9 2001

ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF
SEVERE WEATHER WATCH BOX OR BOXES.

MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER.
BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND
THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH
TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK
SURFACE LOW HAS DEVELOPED.  MAIN WARM FRONT REACHES FROM ND LOW
EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR
SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION.
DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN
IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST
FEW HOURS.  THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY
AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE.  850 MB ANALYSIS
THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA.
SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING
MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS.
SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS...
AND FROM OTHER PUBLIC REPORTS.

OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE
CAPTURING CURRENT SCENARIO BEST.  ETA FORECASTS CONVECTION TO FIRE
OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN
EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE.
NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER.  ONCE AGAIN APPEARS
ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT
MAY BE EXCESSIVE.  STILL...SHEAR AND OTHER FAVORABLE PARAMETERS
STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS
ARE POSSIBLE.  WILL MAINTAIN WORDING IN ZONES.  MAIN BAND OF
CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT
ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES.  DESPITE THIS...
MAIN COLD FRONT STILL HANGS OUT TO THE WEST.  IF WE SEE ANY
APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION
THURSDAY ALONG AND AHEAD OF THE BOUNDARY.  THIS ROUND OF CONVECTION
SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...
ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY.  NGM IN
SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS.

DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN
FLOW SETTING UP FOR SATURDAY.  NEXT WAVE(S) DROP INTO REGION LATE
MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE
EXTENDED FORECAST.  SECONDARY WAVE ROTATES AROUND THE MAIN UPPER
LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE.

OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH
GOING FORECAST.

.LSE...NONE.

WELVAERT

In the hours before

Local storm report, May 9, 9:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    4 W READS LANDING         MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY STORM SPOTTERS
                                          AND THE COUNTY SHERIFF
                                          DEPARTMENT.

SHEA
Local storm report, May 9, 9:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    1 N NELSON                WI   .75 INCH HAIL
05/09/01   BUFFALO                        REPORTED BY NELSON FIRST
                                          RESPONDERS.                   r

SHEA
Local storm report, May 9, 10:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    KENDALLVILLE              IA   .75 INCH HAIL
05/09/01   WINNESHIEK                     REPORTED BY SPOTTERS.

SHEA
Special weather statement, May 9, 10:25 PM CDT, 19 minutes before
IAZ009-019-100355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT WED MAY 9 2001

SEVERE THUNDERSTORM WATCH NUMBER 219 IS NOT IN EFFECT FOR THE
FOLLOWING COUNTIES IN NORTHEAST IOWA.

CHICKASAW AND HOWARD.
Local storm report, May 9, 10:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    BURR OAK                  IA   .75 INCH HAIL
05/09/01   WINNESHIEK                     REPORTED BY SPOTTERS.

SHEA
Local storm report, May 9, 10:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....    F

1022 PM    MONTANA                   WI   1 INCH HAIL
05/09/01   BUFFALO                        REPORTED BY COOP OBSERVER.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:04 PM CDTSevere Thunderstorm WarningARXWinneshiek56 min
May 10, 4:44 PM CDTSevere Thunderstorm WarningARXFayette46 min
May 10, 5:33 PM CDTSevere Thunderstorm WarningARXClayton57 min
May 10, 6:00 PM CDTTornado WarningARXClayton45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.